Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Optimal partitioning of Newton’s method for calculating roots
HTML articles powered by AMS MathViewer

by Günter Meinardus and G. D. Taylor PDF
Math. Comp. 35 (1980), 1221-1230 Request permission


In this paper, an algorithm is given for calculating roots via Newton’s method initialized with a piecewise best starting approximation. The piecewise best starting approximation corresponds to an optimal partitioning of the interval of the domain of Newton’s method. Explicit formulas are given when piecewise linear polynomials are used for the best starting approximations. Specific tables are given for square roots, cube roots and reciprocal square roots.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65H05, 41A30
  • Retrieve articles in all journals with MSC: 65H05, 41A30
Additional Information
  • © Copyright 1980 American Mathematical Society
  • Journal: Math. Comp. 35 (1980), 1221-1230
  • MSC: Primary 65H05; Secondary 41A30
  • DOI:
  • MathSciNet review: 583499